Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 260, NWS Dodge City, KS

July 7, 2017Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2017, 6:14 PM CDT for Comanche County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 6:14 PM CDT (23:14 UTC)
Expired
Jul 7, 2017, 7:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:20 PM CDTHAIL 0.883 W Lake Coldwater, KSMOST OF THE HAIL WAS PEA SIZE AND THE WIND WAS NOT VERY STRONG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WUUS53 KDDC 072314
SVRDDC
KSC033-080000-
/O.NEW.KDDC.SV.W.0260.170707T2314Z-170708T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
614 PM CDT FRI JUL 7 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Comanche County in south central Kansas...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located 3 miles east of
  Protection, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Coldwater, Protection, Buttermilk and Lake Coldwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 9954 3737 9945 3718 9901 3700 9928
      3700 9947
TIME...MOT...LOC 2314Z 314DEG 17KT 3721 9942 

HAIL...1.25IN
WIND...60MPH
 
$$

RUSSELL
2 follow-up statements
709 
WWUS53 KDDC 072342
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
642 PM CDT FRI JUL 7 2017

KSC033-080000-
/O.CON.KDDC.SV.W.0260.000000T0000Z-170708T0000Z/
Comanche KS-
642 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN COMANCHE COUNTY...

At 641 PM CDT, a severe thunderstorm was located very near
Buttermilk, or 10 miles south of Coldwater, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Coldwater, Buttermilk and Lake Coldwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9945 3728 9937 3718 9901 3700 9928
      3700 9947
TIME...MOT...LOC 2341Z 314DEG 17KT 3712 9930 

HAIL...1.25IN
WIND...60MPH
 
$$

RUSSELL
745 
WWUS53 KDDC 072352
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
652 PM CDT FRI JUL 7 2017

KSC033-080002-
/O.EXP.KDDC.SV.W.0260.000000T0000Z-170708T0000Z/
Comanche KS-
652 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COMANCHE COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3720 9945 3728 9937 3718 9901 3700 9928
      3700 9947
TIME...MOT...LOC 2352Z 314DEG 17KT 3708 9925 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:03 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 3:03 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
303 PM CDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM CDT Fri Jul 7 2017

A surface-850 mb frontal zone spreading southward later this
afternoon will allow for boundary layer moisture pooling just ahead
of it, mainly over south southern into west central counties. This
will be the favored area for isolated to a few strong to severe
storms in the 23-02Z timeframe. HRRR remains ambitious with
convective development this afternoon, while the morning runs of
WRF/NMM/ARW have backed off significantly from this surface based
development, while maintaining the solutions of all models for more
widespread convective development, aided by a shortwave exiting the
central Rockies very late evening and overnight.

Combination of post synoptic front and possible modified surface air
from convection could keep temperatures Saturday as much as 10
degrees cooler than this afternoon, although reality may only bring
about 5 degrees off. The thunderstorms risk appears similar late
Saturday with possibility of isolated widely scattered hail/wind
storm late day or evening with any minor vort max dropping though
the northwest flow.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM CDT Fri Jul 7 2017

Pattern adjusts by Sunday with strong southwest 850 mb downslope
surface flow over the entire area. This will bring an end to the 60s
dew points in the forecast area, although dew points may still be
in the 50s across south central Kansas counties. The drier air
will also mean hotter temperatures heading into midweek, with very
low chances for organized thunderstorms as the upper high across
the southwest states extends it's influence into the central and
southern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1202 PM CDT Fri Jul 7 2017

A narrow band of higher cape will be focused along a south moving
cold front late this afternoon, where isolated/widely scattered
thunderstorms may be focused with some severe potential for
golfball hail and locally damaging winds. Thunderstorms with more
areal coverage are possible after midnight through the overnight
hours as a shortwave exits the Rockies into the Central High
Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  68  97 /  60  20  20  10
GCK  65  91  65  98 /  60  10  20   0
EHA  64  94  66  97 /  50  10  20  10
LBL  66  94  68  98 /  50  10  20  10
HYS  63  88  67  97 /  50  20  20   0
P28  70  88  70  96 /  70  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jul 7, 4:14 AM CDT, 14 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
414 AM CDT Fri Jul 7 2017

KSZ030-031-043>046-061>066-074>081-084>090-080915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
414 AM CDT Fri Jul 7 2017 /314 AM MDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms this afternoon and evening.
A few of these storms could be severe with hail as large as
golf balls and wind gusts to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a small chance of thunderstorms Saturday afternoon and
evening. These storms could be severe with hail as large as half
dollars and wind gusts to 60 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk

* Thursday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:51 PM CDTSpecial Weather StatementDDCFinney54 min
Jul 7, 6:55 PM CDTSpecial Weather StatementDDCStanton65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.